Minnesota, 2020

Hail in Minnesota, June 11, 2020

June 11, 2020 · NWS FGF · 1 event in 1 county or zone

An isolated thunderstorm formed over north central North Dakota during the afternoon of June 11th and tracked south-southeast. It eventually crossed into northwest Minnesota north of Oslo, Minnesota, where it continued to drop large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An isolated thunderstorm formed over north central North Dakota during the afternoon of June 11th and tracked south-southeast. It eventually crossed into northwest Minnesota north of Oslo, Minnesota, where it continued to drop large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 1:38 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 11, 1:38 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
238 PM CDT Thu Jun 11 2020

.SHORT TERM...(This evening through Friday night)
Issued at 238 PM CDT Thu Jun 11 2020

Finally seeing a few cells popping up in the northern Red River
Valley and adjacent areas of southern Manitoba. One southern
Manitoba cell has had a few lightning strikes associated with it.
At the surface it appears the boundary is associated with the
southern Manitoba showers and weak storms, stretching from
southwest of Winnipeg to possibly around Roseau. SPC meso page is
showing about 500 J/kg of sfc based CAPE just along and ahead of
this boundary and effective shear values of 40 to 45 knots.
Moisture values are still pretty meager, but there is a nice
upper jet nosing above the frontal zone as well. Latest high
resolution models continue to show the narrow window for strong to
severe storms, looking to be from now through about 6 pm or so.
Have pushed that out into the latest messaging.

Any convective activity should exit eastward quickly by early
evening with decreasing clouds and winds tonight. Friday looks
similar temperature wise, with cooler highs around the Lake of the
Woods region and warmer highs across southeast North Dakota. Winds
should stay on the lower end.

.LONG TERM...(Saturday through Thursday)
Issued at 238 PM CDT Thu Jun 11 2020

The impacts during this time frame period will be a return to more
convectively active weather by very late weekend into next
week.

A weak warm front could touch some scattered showers early Sat, but
then it will be a return to southerly low level flow which will last
for several days. It will be breezy most of the time with temps
pushing back up into the 70s over the weekend and into the 80s for
next week. The upper level flow will transition from northwest to an
upper ridge by late weekend and then more southwest early next week.
This will result in a change from the dry conditions over the
weekend to increasing moisture advection and resultant convection
Mon through Thur. An attempt to time this convection this far out
won't be attempted, as there is no clear and consistent signal for
feature placement or ensemble anomalies with respect to
parameters such as PWATS or QPF.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1255 PM CDT Thu Jun 11 2020

Think KTVF and KBJI stand the best chance for an isolated shower
or storm this afternoon, but even then, a pretty low chance.
Cloud heights will remain VFR, so no issues there. Gusty northwest
winds will die down again this evening, by sunset.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...WJB
AVIATION...Godon
Hazardous weather outlook, Jun 11, 1:34 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
234 PM CDT Thu Jun 11 2020

MNZ029-040-NDZ006-007-014-015-024-026-028-029-038-049-052>054-
121945-
Wilkin-Grant-Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-
Steele-Barnes-Ransom-Sargent-Richland-Western Walsh-
234 PM CDT Thu Jun 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will persist through much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001>009-013>017-022>024-027-028-030>032-NDZ008-016-027-030-039-
121945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Pembina-Eastern Walsh-Grand Forks-Traill-
Cass-
234 PM CDT Thu Jun 11 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated strong to severe thunderstorms are possible from 3 to 6
pm this afternoon. One inch diameter hail and 60 mph wind gusts
are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periodic chances for thunderstorms will persist through much of
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter reports are appreciated.

In the hours before

Special weather statement, Jun 11, 2:13 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
313 PM CDT Thu Jun 11 2020

NDZ008-112045-
Pembina ND-
313 PM CDT Thu Jun 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEMBINA COUNTY UNTIL
345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leroy, or 32 miles northeast of Langdon, moving southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Leroy around 320 PM CDT.
  Neche around 325 PM CDT.
  Bathgate around 340 PM CDT.
  Hamilton around 345 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4900 9751 4890 9724 4873 9748 4899 9789
      4900 9788
TIME...MOT...LOC 2012Z 303DEG 31KT 4900 9776

Lee

The radar

The Fargo/Grand Forks radar (KMVX), 91 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Marshall

When
June 11, 3:53 PM CST
Where
Marshall County, 3.83 mi ENE of Big Woods
Measured
1.25 in hail
Reported by
Public
Coordinates
48.330, -97.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886118.